An 85-year-old woman is brought to the emergency department after a syncopal episode. Her caregivers report a similar episode 2 weeks ago, but she recovered so quickly they did not seek evaluation for her.
Medications: Omeprazole 20 mg, pravastatin 40 mg, citalopram 10 mg, albuterol, donepezil 10 mg, isosorbide mononitrate 60 mg, and calcium. On exam, blood pressure is 100/60 mm Hg, pulse 55. ECG indicates bradycardia with normal intervals. What drug most likely caused her syncope?
This woman's syncope is likely caused by donepezil. Citalopram can lengthen the QT interval, especially in elderly patients, but the normal intervals on ECG eliminate this possibility. Donepezil can cause bradycardia, which can contribute to syncope.
Hernandez and colleagues evaluated a cohort of veterans with dementia over an 8-year period.1 They found that there was a 1.4-fold increased risk of bradycardia in patients with dementia treated with an acetylcholine inhibitor (compared with that in patients who were not taking these medications) and that there was a dose-dependent increase in risk for patients on donepezil.
Park-Wyllie et al. found in a study of 1.4 million older adults a greater than twofold risk of hospitalization for bradycardia in patients treated with a cholinesterase inhibitor.2 Gill and colleagues performed a population-based cohort study of 19,803 elderly patients with dementia who were prescribed cholinesterase inhibitors, and compared them to age-matched controls.3 They found increased hospital visits for syncope in people receiving cholinesterase inhibitors (hazard ratio, 1.76; 95% confidence interval, 1.57-1.98). Other syncope-related events were also more common in people receiving cholinesterase inhibitors, compared with controls: hospital visits for bradycardia (HR, 1.69; 95% CI, 1.32-2.15), permanent pacemaker insertion (HR, 1.49; 95% CI, 1.12-2.00), and hip fracture (HR, 1.18; (95% CI, 1.04-1.34).
Nausea, vomiting, and weight loss are much more common than the rarer side effects of bradycardia and syncope. The frequency of gastroenterological side effects is up to 25%. Cholinesterase inhibitors have modest effects on cognitive function with a high number needed to treat (NNT) of 10, and an NNT as high as 100 for global function. The number needed to harm (NNH) is 4, when gastrointestinal symptoms are added in.4 Another important, problematic side effect of cholinesterase inhibitors is urinary incontinence. This often leads to patients receiving medications, to combat this side effect, that may worsen cognitive function.
Another commonly used medication that scares me in certain circumstances is trimethoprim-sulfamethoxazole. My main concern is when it is used in patients who are elderly, have chronic kidney disease, or are taking other medications that can cause hyperkalemia (ACEIs, ARBs, potassium-sparing diuretics including spironolactone). Hyperkalemia is a real concern in these patient populations. Trimethoprim reduces renal potassium excretion through the competitive inhibition of sodium channels in the distal nephron, in a manner similar to the potassium-sparing diuretic amiloride. Hospitalizations for hyperkalemia are more common in patients who take ACEIs and ARBs and are prescribed trimethoprim-sulfamethoxazole, compared with other antibiotics.5
Sudden cardiac death is also more common in patients who are taking ACEIs or ARBs and receive trimethoprim-sulfamethoxazole.6 Trimethoprim-sulfamethoxazole also has a powerful interaction with warfarin, both displacing warfarin from albumin and inhibiting its metabolism. It raises the INR (international normalized ratio) in warfarin-treated patients much greater than do other antibiotics.7
Think carefully about the use of cholinesterase inhibitors because of the unfavorable NNH vs. NNT.
Use caution prescribing trimethoprim for patients who are elderly, especially if they are on an ACEI, an ARB, or spironolactone, and in patients with chronic kidney disease.
Dr. Paauw is professor of medicine in the division of general internal medicine at the University of Washington, Seattle, and he serves as third-year medical student clerkship director at the University of Washington. Contact Dr. Paauw at email@example.com.
1. Hernandez RK et al. J Am Geriatr Soc. 2009;57:1997-2003.
2. Park-Wyllie LY et al. PLoS Med. 2009;6:e1000157.
3. Gill SS et al. Arch Intern Med 2009;169:867-73.
4. Peters KR. J Am Geriatr Soc. 2013 Jul;61(7):1170-4.
5. Antoniou TN et al. Arch Intern Med. 2010;170(12):1045-9.
6. Fralick M et al. BMJ. 2014 Oct 30;349:g6196.
7. Glasheen JJ et al. J Gen Intern Med. 2005 Jul;20(7):653-6.
This article originally appeared on MDedge.com, part of the Medscape Professional Network.
Lead image: Dreamstime
Image 1: Dr Douglas Paauw
© 2023 Frontline Medical Communications Inc.
Any views expressed above are the author's own and do not necessarily reflect the views of MDedge or its affiliates.
Cite this: Medications That Scare Me - Medscape - May 10, 2023.